Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Norman, OK

April 26, 2016Caddo County, Comanche County, Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 26, 2016, 7:34 PM CDT for Caddo County, Comanche County, Kiowa County, Oklahoma. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2016, 7:34 PM CDT (00:34 UTC)
Expired
Apr 26, 2016, 9:30 PM CDT
In force
116 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Caddo County, OK, Comanche County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2869 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WGUS54 KOUN 270034
FFWOUN
OKC015-031-075-270230-
/O.NEW.KOUN.FF.W.0011.160427T0034Z-160427T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT TUE APR 26 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL KIOWA COUNTY IN SOUTHWESTERN OKLAHOMA...
  SOUTHERN CADDO COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHWESTERN COMANCHE COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 930 PM CDT
    
* AT 732 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN OVER
  PARTS OF THE WARNED AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ANADARKO...CARNEGIE...APACHE...BINGER...FORT COBB...GRACEMONT...BOONE...
  ALBERT...FORT COBB RESERVOIR...LAKE CHICKASHA...NORTHERN LAKE
  ELLSWORTH AND STECKER.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE AND
WILL RESULT IN LOCALIZED FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3511 9863 3510 9862 3513 9862 3524 9853
      3536 9833 3510 9811 3485 9834 3485 9883

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 6:44 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 26, 6:44 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT TUE APR 26 2016

.DISCUSSION...
0Z TAF DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE ACROSS
THE AREA THIS EVENING WITH VERY LARGE HAIL... DAMAGING STRAIGHT
LINE WINDS LIKELY. TORNADOES ARE ALSO POSSIBLE. RAIN WILL END FROM
WEST TO EAST LATER THIS EVENING/OVERNIGHT. CEILINGS WILL IMPROVE
OVERNIGHT INTO WEDNESDAY MORNING. A FRONTAL BOUNDARY MOVING ACROSS
THE AREA WEDNESDAY WILL CAUSE WINDS TO SHIFT.

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT TUE APR 26 2016/

DISCUSSION...
THE PRIMARY CONCERN THROUGH THIS EVENING WILL BE SEVERE WEATHER,
WHICH IS CURRENTLY ISOLATED BUT DEVELOPING ACROSS NORTHCENTRAL
OKLAHOMA AS WELL AS JUST SOUTH OF THE RED RIVER IN WESTERN NORTH
TEXAS. AT THE SURFACE, A SHARP DRYLINE HAS CAUGHT UP WITH A COLD
FRONT NEARLY ALONG THE STATE LINES IN WESTERN OKLAHOMA AND THE
TEXAS PANHANDLE. ALOFT, A LARGE SCALE TROUGH DIGGING ACROSS THE
SOUTHWESTERN U.S. INTO THE SOUTHERN HIGH PLAINS, WITH THE LEFT
EXIT QUADRANT OF THE 300 MB JET MAXIMA RIGHT OVER WESTERN NORTH
TEXAS. AHEAD OF THIS SYSTEM, STRONG LOW LEVEL MOISTURE IS IN
PLACE, WITH A VERY UNSTABLE ATMOSPHERE ALOFT. WITH CAPE VALUES IN
THE 3000-4000 J/KG RANGE, THE POTENTIAL EXIST FOR SUPERCELL
THUNDERSTORMS TO FIRE UP. LATEST OUN 18Z SPECIAL SOUNDING STILL
SHOWED A LOW LEVEL INVERSION CAP IN PLACE ABOVE THE BOUNDARY
LAYER. HOWEVER, LOW BASED FORCING ALONG THE DRYLINE/COLD FRONT
ALONG WITH SOME MID LEVEL FORCING ASSOCIATED WITH THE TROUGH
SHOULD BE SUFFICIENT TO BREAK THE CAP, RESULTING IN WIDESPREAD
CONVECTION FOR LATE AFTERNOON INTO THE EVENING HOURS. THE STRONG
CAPE VALUES COULD CERTAINLY RESULT IN LARGE HAIL UP TO BASEBALL
SIZE AND/OR SEVERE WIND GUSTS UNDER THE SUPERCELL STORMS. ALTHOUGH
HAIL WILL BE OUR MOST LIKELY CONCERN, SHEAR VALUES OF 45 TO 50 KTS
IN THE 0-6 KM LAYER COULD CERTAINLY FAVOR A FEW TORNADOS
DEVELOPING WITH THESE STORMS. ALTHOUGH MESOSCALE MODELS ARE NOT IN
FULL AGREEMENT, THE HRRR SEEMS TO HAVE A BETTER HANDLE ON THE
SCENARIO, WITH WIDESPREAD CONVECTION BREAKING OUT ALONG THE
SURFACE BOUNDARIES IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
FROM NOW THROUGH THE EARLY EVENING HOURS, THEN CENTRAL OKLAHOMA
FOR THE REMAINDER OF THE EVENING. THESE STORMS WILL BE RATHER
QUICK MOVING, SO HYDROLOGY ISSUES/FLOODING CHANCES WOULD BE LOW.
THE SEVERE THREAT WILL BE RAMPING DOWN TOWARD THE MIDNIGHT HOURS
WITH POPS DECREASING WELL DURING THE EARLY MORNING HOURS OF
WEDNESDAY AS THE COLD FRONT AND DRIER AIR PUSH THROUGH.

FOR THE REMAINDER OF THE SHORT TERM, WEDNESDAY WILL BE SUNNY, WITH
MORE MILDER AND SEASONABLY NORMAL TEMPERATURES ON THE BACK SIDE OF
THE COLD FRONT. HOWEVER, THE COLD FRONT IS EXPECTED TO LIFT BACK
NORTHWARD AS A WARM FRONT, BRINGING MOISTURE BACK INTO THE AREA.
ANOTHER LARGE SCALE SYSTEM COMING FROM THE SOUTHWEST WILL AGAIN
BRING POPS OF TSRA BACK INTO THE FORECAST BEGINNING LATE THURSDAY
NIGHT THROUGH FRIDAY, AND POSSIBLY LINGERING AROUND INTO SATURDAY
ACROSS CENTRAL OKLAHOMA.

IN THE EXTENDED RANGE, BOTH GFS & ECMWF SUGGEST ANOTHER LARGE WAVE
MOVING IN FROM THE WEST, REINTRODUCING LOW TSRA POPS FOR LATE
SUNDAY INTO MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  77  50  79 /  50   0   0   0
HOBART OK         51  77  49  79 /  30   0   0   0
WICHITA FALLS TX  55  81  53  84 /  40   0   0  10
GAGE OK           48  73  44  73 /  10   0   0   0
PONCA CITY OK     57  74  48  76 /  80  10   0   0
DURANT OK         62  82  56  84 /  80  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/30/25
Hazardous weather outlook, Apr 26, 4:26 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT TUE APR 26 2016

OKZ004>048-050>052-TXZ083>090-272130-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
426 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK IS EAST OF A LINE FROM CHEROKEE TO LAWTON
AND WICHITA FALLS...AND WEST OF HOLDENVILLE AND DURANT.
LOCATIONS WEST AND EAST OF THE MODERATE RISK ARE IN AN ENHANCED
RISK.

TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE STORMS WILL BE
THROUGH MIDNIGHT. STORMS WILL MOVE QUICKLY TO THE NORTH AND EAST.

IMPACTS...
GIANT HAIL LARGER THAN BASEBALLS WILL LIKELY OCCUR WITH SOME
STORMS. WIND GUSTS TO 80 MPH AND TORNADOES ARE ALSO EXPECTED.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH
THIS EVENING.

.DISCUSSION...
NUMEROUS STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP THROUGH
THIS EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
THE STORMS WILL LIKELY DEVELOP INTO ONE OR MORE LINES THIS
EVENING. THE THREAT OF TORNADOES WILL INCREASE THROUGH EARLY THIS
EVENING AS LOW LEVEL SHEAR INCREASES. OTHERWISE... GIANT HAIL WILL
BE LIKELY WITH THE SEVERE STORMS. DAMAGING WINDS WILL BECOME MORE
OF A CONCERN IF AND/OR WHEN THE STORMS BECOME ONE OR MORE LINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS MAY OCCUR FRIDAY ALONG WITH VERY HEAVY
RAINFALL WHICH COULD PRODUCE FLOODING. THE GREATEST RISK OF
SEVERE STORMS WILL BE OVER WESTERN NORTH TEXAS AND SOUTHWEST
OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Apr 26, 6:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             3 ESE CARNEGIE          35.09N 98.55W
04/26/2016  E1.00 INCH       CADDO              OK   TRAINED SPOTTER

&&

MDAY
Local storm report, Apr 26, 7:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     16 NNE FREEDOM          36.98N 99.00W
04/26/2016  M57 MPH          WOODS              OK   MESONET

&&

MDAY
Special weather statement, Apr 26, 7:06 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT TUE APR 26 2016

OKZ011-012-017-018-023-024-270100-
CANADIAN OK-CADDO OK-BLAINE OK-MAJOR OK-KINGFISHER OK-GARFIELD OK-
706 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CANADIAN...
NORTHWESTERN CADDO...BLAINE...SOUTHEASTERN MAJOR...KINGFISHER AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 800 PM CDT...

AT 704 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES WEST OF ISABELLA TO 4 MILES EAST OF EAGLE CITY TO 6 MILES
SOUTH OF FAY...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3555 9797 3554 9862 3555 9863 3596 9863
      3626 9861 3636 9779
TIME...MOT...LOC 0004Z 234DEG 38KT 3621 9841 3594 9852 3572 9863
Local storm report, Apr 26, 7:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 SSW NORMAN            35.19N 97.46W
04/26/2016  E1.00 INCH       CLEVELAND          OK   TRAINED SPOTTER

&&

MDAY
Local storm report, Apr 26, 7:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     W IOWA PARK             33.95N 98.67W
04/26/2016  M60 MPH          WICHITA            TX   TRAINED SPOTTER

&&

MDAY
Local storm report, Apr 26, 7:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 SSW CHEROKEE          36.74N 98.36W
04/26/2016  M73 MPH          ALFALFA            OK   MESONET

&&

MDAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:01 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain, Oklahoma44 min
Apr 26, 7:06 PM CDTSpecial Weather StatementOUNBlaine, Kingfisher54 min
Apr 26, 7:09 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman51 min
Apr 26, 7:15 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher45 min
Apr 26, 7:19 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady56 min
Apr 26, 7:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman50 min
Apr 26, 7:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant47 min
Apr 26, 7:46 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Stephens44 min
Apr 26, 7:49 PM CDTSpecial Weather StatementOUNNoble, Payne41 min
Apr 26, 7:50 PM CDTSpecial Weather StatementOUNCleveland, Oklahoma55 min
Apr 26, 7:56 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne29 min
Apr 26, 8:10 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 2 more50 min
Apr 26, 8:20 PM CDTSevere Thunderstorm WarningOUNCarter, Comanche, Garvin, Grady, Jefferson, Love and 2 more40 min
Apr 26, 8:26 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Cleveland, Grady, McClain, Oklahoma4 hr
Apr 26, 8:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Kingfisher, Logan, Noble29 min
Apr 26, 8:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Hughes, Lincoln, Logan, McClain, Noble and 5 more49 min
Apr 26, 8:45 PM CDTTornado WarningOUNLincoln, Logan, Oklahoma30 min
Apr 26, 8:56 PM CDTSevere Thunderstorm WarningOUNBryan, Carter, Garvin, Johnston, Love, McClain and 3 more49 min
Apr 26, 9:28 PM CDTSevere Thunderstorm WarningOUNCleveland, Hughes, Lincoln, McClain, Noble, Payne and 3 more47 min
Apr 26, 9:34 PM CDTAreal Flood WarningOUNComanche, Jackson, Kiowa, Tillman6 hr
Apr 26, 9:41 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Garvin, Hughes, Johnston and 4 more49 min
Apr 26, 9:48 PM CDTTornado WarningOUNJohnston11 min
Apr 26, 10:10 PM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pontotoc, Pottawatomie, Seminole50 min
Apr 26, 10:22 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more38 min
Apr 26, 10:55 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan50 min
Apr 27, 4:28 AM CDTDense Fog AdvisoryOUNBeckham, Caddo, Canadian, Cleveland, Comanche, Cotton and 12 more5 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.